Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Flu shot VS. Blood Prssure

01/10/2000

Question:

I am a 45 Year old white Male, overweight but have recently lost about fifteen pounds/wanting to drop another 10-15 as well.

I got a flu shot three days ago, and ever since, my heart has been racing and keeping up at night. BP at the time of the shot was 125/85 but I have not had it checked since.

Yesterday I was on the treadmill, and started to get uncomfortable, and noticed a slight pain in my chest - which has come and gone since then. I have not exercised since then.

I suspect this may be in reaction to the flu shot as I have never had a problem with BP before, and I have been using the treadmill regularly for a long time.

I currently walk a mile on it daily.

Please advise

Answer:

Influenza vaccine contains only inactivated virus and cannot cause the flu. However, it can cause a reaction that includes fever, muscle pain and malaise that can last for up to three days. Such a reaction is generally harmless. In your case, it should be safe to go back to exercise. If chest pain recurs, it would not be related to the flu vaccine and you should talk to your doctor.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati